Ohio, 2018

Damaging Winds in Ohio, July 1, 2018

July 1, 2018 · NWS ILN · 10 events in 8 counties and zones

Scattered thunderstorms developed during the afternoon hours in a hot and humid air mass that was in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a hot and humid air mass that was in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 1, 12:50 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 1, 12:50 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wilmington OH
150 PM EDT Sun Jul 1 2018

.SYNOPSIS...
A hot and humid weather pattern will continue to affect the
region through most of the upcoming week, with chances for
showers and thunderstorms at times during this period. A weak
disturbance may provide the best chances for storm activity on
Monday before upper level ridging again expands over the region
by midweek, allowing for drier conditions to return.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest obs are showing that the temperatures are rising a little
quicker than previously thought and that dewpoints are holding
up. HAO and LUK are reporting HI over 100 already. Therefore
have issued an Excessive Heat Warning for Hamilton County (per
local criteria) and an Advisory for Butler County.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Although isolated thunderstorm activity may fester for an hour
or so past sunset (particularly in northern Kentucky and
extreme southern Ohio), most of the night should be dry for the
local area. With increased humidity in the area, another very
warm overnight period is expected tonight as lows only drop into
the low to mid 70s area-wide.

An approaching upper level disturbance, with an attendant
surface cold front, will begin to track through the western
Ohio Valley late tonight into the early part of the day on
Monday. As this system encounters a very warm and humid
antecedent airmass, scattered to numerous showers and
thunderstorms may be possible during the day on Monday. Model
guidance remains consistent showing a strung- out area of
vorticity stretching from northeast to southwest across the Ohio
Valley during peak heating Monday afternoon. The setup
certainly appears increasingly favorable for more widespread
precipitation than perhaps was originally thought, and therefore
have bumped up PoPs to high chance and likely during the
afternoon and evening hours. In fact, precipitation chances may
linger into the first part of the long term period before
ridging becomes re- established.

The coverage and timing of thunderstorm activity on Monday will
undoubtedly affect high temperatures in some manner. If activity
develops a bit early in the afternoon, which seems very
plausible at this point, highs may be kept down a bit in east-
central Indiana, western Ohio, and the Tri-State area.
Nevertheless, still expect highs to top out in the upper 80s to
around 90 degrees with very humid conditions area-wide.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Upper level ridging will build back west across the Ohio Valley
through mid week, leading to a continuation of the above normal
temperatures. The remnants of a washed out front/boundary will
likely serve as a bit of a focus for scattered thunderstorm
development Tuesday afternoon, possibly lingering into Tuesday
evening.

As the ridge builds overhead Wednesday and Thursday, thunderstorm
activity will be more suppressed so will just allow for some lower
end/diurnally enhanced pops both days. The increasing heights will
also allow for a warming trend through mid week. Highs on Tuesday
will be in the upper 80s to lower 90s with low to mid 90s on
Wednesday and possibly into Thursday too. At the moment, Wednesday
looks to be the hottest day with heat indices likely pushing into
the 100 to 105 degree range across the area. Will continue to
highlight the extended hot spell in the HWO.

The ridge will continue to retrograde back to the west through the
end of the week. This will lead to a developing northwesterly flow
pattern aloft across our area through the end of the long term
period. It looks like some short wave energy and an associated cold
front will drop down across the Great Lakes and into the upper Ohio
Valley Friday into Saturday. This will lead to a better chance of
showers and thunderstorms as well as somewhat cooler temperatures
for Friday into Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Best convection is located south of CVG/LUK where the
combination of low-level moisture and upper support is the
highest. Latest meso scale models are indicating that this
convection will slide eastward through mainly nrn KY towards
West Virginia during the afternoon hours. Some isolated
convection is also possible in the I-75 corridor around DAY. So
have a tempo at CVG for the first hour of the taf to cover the
current convection and a VCTS through 22Z, Went with a VCSH at
DAY.

Convection is forecast to dissipate around 00Z, but there will
probably be some stragglers a little longer into the night.
Conditions should be VFR which some lingering convective debris
floating around.

River valley fog was not as thick lasy night as previous nights,
so only took LUK to MVFR between 09-12Z.

Weakening front will approach the region after 12Z Monday. As
the diurnal instability increases, expect convection to develop.
It should be limited to mainly the afternoon hours, so only
have pcpn mention in the 30 hour portion of the CVG taf attm.

OUTLOOK...Thunderstorms will be possible on Monday through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ070.
     Excessive Heat Warning until 8 PM EDT this evening for OHZ077.
KY...None.
IN...None.

&&

SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...KC
LONG TERM...JGL
AVIATION...Sites
Hazardous weather outlook, Jul 1, 10:23 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1123 AM EDT Sun Jul 1 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-071>074-078>082-088-021530-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Warren-Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-
Pike-Scioto-
1123 AM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Heat index values are expected to reach the upper 90s to around 100
at times this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values are expected to reach the mid 90s to around 100 at
times Monday through Thursday, and the mid 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ077-021530-
Hamilton-
1123 AM EDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values are expected to reach the mid 90s to around 100 at
times Monday through Thursday, and the mid 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ070-021530-
Butler-
1123 AM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values are expected to reach the mid 90s to around 100 at
times Monday through Thursday, and the mid 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 1:19 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
219 PM EDT SUN JUL 1 2018

KYZ091-011845-
Boone KY-
219 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOONE COUNTY UNTIL 245
PM EDT...

At 218 PM EDT, radar indicated a strong thunderstorm near Burlington,
moving northeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Rising Sun, Burlington, Oakbrook, Hebron, Belleview, Idlewild,
Waterloo, Rabbit Hash, Francisville and Petersburg.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3896 8484 3897 8483 3898 8483 3910 8482
      3908 8465 3891 8474 3893 8484
TIME...MOT...LOC 1818Z 204DEG 13KT 3898 8477

BPP
Special weather statement, Jul 1, 1:26 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
226 PM EDT SUN JUL 1 2018

INZ074-011900-
Dearborn IN-
226 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DEARBORN COUNTY UNTIL
300 PM EDT...

At 225 PM EDT, radar indicated a strong thunderstorm near Moores
Hill, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Lawrenceburg, Dillsboro, Moores Hill, Manchester, Cold Springs and
Mount Sinai.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3904 8511 3906 8511 3921 8505 3913 8488
      3901 8509
TIME...MOT...LOC 1825Z 215DEG 22KT 3907 8508

BPP

The radar

The Cincinnati radar (KILN), 65 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 1, 1:51 PM EST to 1:53 PM EST
Where
Hamilton County, 0.54 mi W of Idlewild
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
39.150, -84.490

A tree was downed, causing damage to a car and some minor property damage.

Thunderstorm Wind, Scioto

When
July 1, 4:11 PM EST to 4:13 PM EST
Where
Scioto County, 0.69 mi S of Wheelersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.720, -82.830

Six trees were downed onto roads in the Wheelersburg area.

Thunderstorm Wind, Scioto

When
July 1, 4:13 PM EST to 4:15 PM EST
Where
Scioto County, 0.88 mi SW of Sciotoville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.760, -82.890

Numerous large tree limbs were downed.

Thunderstorm Wind, Champaign

When
July 1, 4:51 PM EST to 4:53 PM EST
Where
Champaign County, 2.1 mi SE of Millerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.130, -83.890

A few trees were downed onto a road.

Thunderstorm Wind, Pike

When
July 1, 5:03 PM EST to 5:05 PM EST
Where
Pike County, 0.87 mi NE of Glen Jean
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.110, -82.970

A tree was downed.

Thunderstorm Wind, Pike

When
July 1, 5:03 PM EST to 5:05 PM EST
Where
Pike County, 0.87 mi NW of Waverly
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.140, -82.980

A tree was downed.

Thunderstorm Wind, Hocking

When
July 1, 6:19 PM EST to 6:22 PM EST
Where
Hocking County, 4.15 mi NE of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
39.591, -82.613

Numerous trees were downed in Clear Creek Metro Park.

Thunderstorm Wind, Delaware

When
July 1, 6:30 PM EST to 6:32 PM EST
Where
Delaware County, 1.73 mi ENE of Cheshire
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.240, -82.940

A 12 inch maple tree was downed along with numerous small branches.

Thunderstorm Wind, Fairfield

When
July 1, 7:07 PM EST to 7:09 PM EST
Where
Fairfield County, 0.69 mi N of Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.780, -82.430

Several trees and power lines were downed onto a roadway.

Thunderstorm Wind, Franklin

When
July 1, 10:00 PM EST to 10:02 PM EST
Where
Franklin County, 1.17 mi S of Homedale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.053, -83.023

A few trees were downed and a fence was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754313, 754314, 754315, 754316, 754317, 754318, 758506, 754319, 754320, 757707.